Laura Ng, an oncology pharmacy resident at The University of
Texas MD Anderson Cancer Center in Houston, advised the MS/Cancer Telephone
Support Group on how to manage diarrhea while undergoing chemotherapy treatment.
Ng is training to work with people with cancer and
cancer drugs. The call is sponsored by the National MS Society and the American Cancer Society.
Ng said, "We define diarrhea as more than one liter of
liquid stool in one day. If you produce more than one liter of diarrhea in 24
hours, contact your health-care provider."
Chemotherapy can destroy the cells in the intestines and
damage or change the intestinal enzymes, thus interfering with absorption. Consequently,
excretion is interrupted. A patient may then secrete more fluids and
electrolytes and develop diarrhea.
Diarrhea associated with chemotherapy can occur the day of
infusion to several days after infusion. Some chemotherapy drugs that may cause
diarrhea are 5-Fluorouracil, especially with radiation - colon cancer,
Irinotecan, Doxorubicin and high-dose cisplatin.
Irinotecan's diarrhea is different from other chemotherapy
agents in that it has an early onset and a late onset of diarrhea. The early
phase is when diarrhea occurs in less than 24 hours after the drug is
administered. The late phase can be seen 5 to 11 days after treatment.
Ng said, "Fortunately, a patient can take steps to manage
the chemotherapy-related diarrhea."
To manage diarrhea, first determine if you are fever free. Bacterial
infection can be a cause of diarrhea, and fever can be a sign of infection. If
your temperature is normal then the diarrhea is more likely due to chemotherapy.
Follow instructions for managing fever and potential infections as instructed
by your doctor.
The first action is taking Imodium, an over-the-counter
diarrhea medication. Imodium is effective for most patients.
M.D. Anderson staff does not recommend taking Pepto-Bismo or
Kaopectate because they can affect platelets and mask a fever.
"If you have more than four loose stools after taking Imodium,
call your nurse or doctor. You do not want to run the risk of becoming
dehydrated. Your doctor can prescribe stronger medications such as Lomotil,
tincture of opium and Octreotide, which is less commonly used," Ng said.
Ng does not recommend taking Imodium before a chemotherapy
treatment in hopes of eliminating diarrhea.
Nutrition is another management tool for dealing with
diarrhea while undergoing chemotherapy treatment.
"Diarrhea can cause a significant loss of nutrients and
dehydration, so we want our patients to have adequate food and liquid intake,"
Pedialyte and Gatorade, diluted with equal parts water, can
help with electrolyte loss. Foods with sodium such as salted crackers or
pretzels can help. Bananas and potatoes are rich in potassium.
Patients may benefit from eating small, frequent meals and
choosing the right types of foods. High-fiber fruits, beans, grains and dairy
products can make diarrhea worse. Spicy foods can move more quickly through
your gastrointestinal system, so chemo patients should avoid those.
One call participant asked about the BRAT diet: bananas, rice,
applesauce and toast. Ng responded that this diet might help because bland
foods are easier on the system. The body can absorb food better, take in nutrition
and replenish sodium with a bland diet.
Ng suggested avoiding high-fiber fruit such as that with membranes,
rinds and seeds.
She recommends drinking 8 to 12 glasses of water each day
and to eliminate alcoholic and caffeinated drinks.
"Drink water between meals as opposed to during meals
because you probably are getting enough water through your meal. Drinking water
throughout day is easier on your system," Ng explained.